Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 90, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 10, 2005, 4:02 AM MDT for Fergus County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2005, 4:02 AM MDT (10:02 UTC)
- Expired
- Aug 10, 2005, 4:45 AM MDT
- In force
- 43 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Fergus County, MT
The radar
The Great Falls radar (KTFX), 171 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 2624 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 101002 SVRTFX MTC027-101045- /O.NEW.KTFX.SV.W.0090.050810T1002Z-050810T1045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 402 AM MDT WED AUG 10 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA * UNTIL 445 AM MDT * AT 355 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WINIFRED...MOVING EAST AT 30 MPH. THIS ALSO INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 67 AND 83. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4765 10942 4748 10948 4731 10865 4756 10857 $$
2 follow-up statements
000 WWUS55 KTFX 101021 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 421 AM MDT WED AUG 10 2005 MTC027-101045- /O.CON.KTFX.SV.W.0090.000000T0000Z-050810T1045Z/ FERGUS MT- 421 AM MDT WED AUG 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 AM MDT FOR NORTH CENTRAL FERGUS COUNTY... AT 411 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF WINIFRED...MOVING EAST AT 35 MPH. THIS ALSO INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 68 AND 86. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4765 10942 4748 10948 4732 10865 4759 10858 $$ BLANK
000 WWUS55 KTFX 101042 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 442 AM MDT WED AUG 10 2005 MTC027-101052- /O.EXP.KTFX.SV.W.0090.000000T0000Z-050810T1045Z/ FERGUS MT- 442 AM MDT WED AUG 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FERGUS COUNTY EXPIRES AT 445 AM MDT... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE... THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE FROM THIS STORM. LAT...LON 4765 10942 4748 10948 4732 10865 4759 10858 $$ BLANK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:58 AM MDT, 4 minutes earlier.
Area forecast discussion, Aug 10, 3:58 AM MDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 358 AM MDT WED AUG 10 2005 .DISCUSSION... TODAY THROUGH FRIDAY...AREA WILL REMAIN UNDER WESTERLY FLOW ALOFT TODAY AND MODELS INDICATE ANOTHER SHORTWAVE MOVING ACROSS THE NORTHERN ZONES LATER THIS MORNING AND AFTERNOON. WILL CONTINUE WITH THE IDEA OF CHANCE POPS FOR THE NORTHERN ZONES AND SLIGHT CHANCE POPS FOR THE SOUTHERN ZONES. IT LOOKS LIKE THERE WILL BE ENOUGH INSTABILITY AND WIND SHEAR TO MENTION THE THREAT OF STRONGER THUNDERSTORMS...MAINLY OVER THE CENTRAL ZONES. THURSDAY INTO FRIDAY MODELS INDICATE THE AREA WILL COME UNDER THE INFLUENCE OF CANADIAN AIR WILL WILL RESULT IN COOLER TEMPERATURES BY FRIDAY. THURSDAYS HIGH TEMPERATURES WILL BE TRICKY IN THE NORTH DUE TO UNCERTAINTIES WITH THE TIMING OF THE CANADIAN COLD FRONT. HAVE OPTED TO LEAVE INHERITED FORECAST HIGH TEMPERATURES FOR THURSDAY ALONE FOR NOW. COOLER CANADIAN AIRMASS WILL BE OVER THE AREA FRIDAY AND CLOUD COVER COULD ALSO HELP HOLD HIGH TEMPERATURES DOWN. THERE COULD BE SOME WEAK SHORTWAVES THURSDAY INTO FRIDAY AND EXPECT SOME MOISTURE TO BE IN PLACE MAINLY OVER THE NORTHERN ZONES. WITH UPSLOPE FLOW ALSO IN PLACE OVER THE NORTHERN ZONES WILL CONTINUE THE SLIGHT CHANCE TO CHANCE POPS. IN THE SOUTH EXPECT LESS MOISTURE BUT ALSO BETTER INSTABILITY SO WILL CONTINUE WITH SLIGHT CHANCE POPS THERE. FRIDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS CONTINUE IN GOOD AGREEMENT...ADVERTISING AN UPPER LEVEL TROUGH EXTENDING FROM CENTRAL CANADA INTO THE PACIFIC NW AND NORTHERN ROCKIES THROUGH THE PERIOD. TEMPS WILL BE WELL BELOW NORMAL SATURDAY WITH CANADIAN SURFACE HIGH HIGH PRESSURE OVER NORTHCENTRAL MT...THEN MODERATE SOME ON SUNDAY BEFORE A REINFORCING SURFACE HIGH DROPS SOUTH SUNDAY NIGHT. WILL HAVE TEMPERATURES GENERALLY IN THE 60S ACROSS NORTHERN ZONES SATURDAY WITH TEMPS IN THE 70S ACROSS THE SW VALLEYS. TEMPS WILL THEN RECOVER INTO THE LOWER TO MID 70S FOR SUNDAY AND MONDAY. OVERNIGHT TEMPERATURES WILL GENERALLY BE IN THE 40S ACROSS LOWER ELEVATIONS...HOWEVER WOULD NOT BE SURPRISED TO SEE TEMPS IN THE 30S IF SKIES CLEAR AT NIGHT. CYCLONIC NW FLOW ALOFT AND UPSLOPE SURFACE WINDS WILL KEEP THE PERIOD UNSETTLED WITH ENOUGH INSTABILITY FOR A SLIGHT CHANCE OF SHOWERS...BUT EXPECT PRECIP AMOUNTS TO BE FAIRLY LIGHT THROUGH THE PERIOD. HOENISCH TUESDAY THROUGH WEDNESDAY...GFS MOVES INTO FAIR AGREEMENT WITH ECMWF DURING THIS PERIOD. SHORT WAVE RIDGE OVER CWA TUESDAY FOR DRY BUT COOL CONDITIONS. BY LATE AFTERNOON THE RIDGE SLIDES EAST WITH WESTERLY FLOW ALOFT SHIFTING SOUTHWESTERLY. LIMITED MOISTURE IN THIS FLOW RESULTS IN ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR SOUTHERN THEN SOUTHEASTERN PORTIONS OF THE CWA. WARMER AIR IN THE SOUTHWEST FLOW MODERATES TEMPERATURES TO NEAR SEASONAL VALUES WEDNESDAY. EK && .AVIATION... UPDATED 0455Z. SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE MONTANA/CANADIAN BORDER AS WELL OVER CENTRAL MONTANA WITH ISOLATED SHOWERS AND THUNDERSTORMS MOVING OVER SOUTHWESTERN ZONES. ACTIVITY WILL CONTINUE THROUGH THE NIGHT AS IT MOVES EASTWARD. COOLER TEMPERATURES OVER GLACIER COUNTY LOOK TO BE ON TRACK AS NEXT COLD FRONT MAKES ITS WAY DOWN FROM ALBERTA. ONLY CHANGES WILL BE FOR TONIGHT FOR CHANCE OF PRECIPITATION FOR EASTERN PORTION OF ZONES. && .PRELIMINARY POINT TEMPS/POPS... GTF 82 52 82 48 / 30 20 20 20 CTB 72 48 68 45 / 30 20 30 30 HLN 87 56 86 55 / 20 10 10 10 BZN 86 48 86 47 / 20 20 10 10 WEY 76 39 77 41 / 20 20 20 20 DLN 84 49 84 49 / 20 10 10 10 HVR 80 51 77 50 / 30 30 30 20 LWT 80 51 78 48 / 30 30 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK LONG TERM....HOENISCH/KURDY AVIATION...HOENISCH WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 9, 8:21 AM MDT, 19 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 821 AM MDT TUE AUG 9 2005 MTZ008>015-044>055-101430- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 821 AM MDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL MOVE ACROSS SOUTHERN AND CENTRAL MONTANA THIS MORNING. THUNDERSTORMS WILL INCREASE OVER THE ENTIRE AREA THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA EARLY WEDNESDAY AFTERNOON AND PERSIST INTO WEDNESDAY EVENING. A FEW OF THE STORMS COULD BE SEVERE WITH STRONG WIND GUSTS AND LARGE HAIL. EXPECT A CHANGE IN THE WEATHER FRIDAY THROUGH SUNDAY AS MUCH COOLER TEMPERATURES AND UNSETTLED WEATHER MOVES DOWN FROM CANADA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:14 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 46 min |
| Aug 9, 6:16 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 51 min |
| Aug 9, 6:18 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 57 min |
| Aug 9, 6:59 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 40 min |
| Aug 10, 2:27 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 65 min |
| Aug 10, 7:56 AM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 47 min |
| Aug 10, 2:01 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 47 min |
| Aug 10, 2:41 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 79 min |
| Aug 10, 3:43 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 77 min |
| Aug 10, 3:56 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 43 min |
| Aug 10, 4:12 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.